Treatment of Postoperative Instability Following Total Knee Arthroplasty in Patients With Parkinson's Disease
Rehabilitation, Surgery, Neurology, Orthopedics
Acute postoperative posterior total knee arthroplasty (TKA) dislocation is rare in primary surgery but has been associated with Parkinson's disease (PD). We present a 77-year-old woman with knee arthritis and PD who sustained an acute, recurrent TKA posterior dislocation, recalcitrant to polyethylene upsizing. Transient stability was obtained for a period of 1 year after postoperative hamstring injection with botulinum toxin A and short-term immobilization. Spontaneous instability recurred after 1 year, and stability was obtained with revision to a more constrained construct and has been monitored over a period of 2 years. This is the first report demonstrating the use of botulinum toxin A for acute posterior TKA instability associated with PD. We endorse the necessity of increased constraint to maintain long-term stability in patients with Parkinson's disease.
Call CM, McGrory BJ, Thompson EA, Sommer LG, Savadove TS. Treatment of Postoperative Instability Following Total Knee Arthroplasty in Patients With Parkinson's Disease. Arthroplast Today. 2023;25:101273. Published 2023 Dec 28. doi:10.1016/j.artd.2023.101273